Background: Immunotherapy has revolutionized the treatment of cancer, but this has not come without a cost. Although immune checkpoint inhibitors are less toxic than conventional chemotherapy, they are associated with more frequent autoimmune side effects. Case presentation: We report a case of a patient with metastatic renal cell carcinoma who was treated with nivolumab and subsequently developed treatment related hypothyroidism with consequent rhabdomyolysis. Treatment with thyroxine resulted in resolution of the symptoms. Because of normal thyroid function tests before initiating nivolumab therapy and the absence of any other causes of hypothyroidism, it was safe to extrapolate a causal relationship between nivolumab and hypothyroidism. To date, this is the first reported case of a programmed cell death-1 inhibitor causing hypothyroidism, severe enough to induce rhabdomyolysis. Conclusion: Patients on nivolumab and other PD-1 inhibitors should be monitored and screened regularly for immune-related adverse events.
All Science Journal Classification (ASJC) codes
- Immunology and Allergy